Indiana, 2008

Flash Flooding and Flooding in Indiana, March 18 to 27, 2008

March 18 to 27, 2008 · NWS LMK · 21 events in 10 counties and zones

A frontal boundary over the lower Ohio Valley brought training thunderstorms and heavy rain to south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A frontal boundary over the lower Ohio Valley brought training thunderstorms and heavy rain to south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 18, 3:01 PM EST, 39 minutes earlier.

Area forecast discussion, Mar 18, 3:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE MAR 18 2008

.SHORT TERM (TONIGHT AND WEDNESDAY)...

...HEAVY RAIN TONIGHT THROUGH WEDNESDAY OVER SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY...

THE MAIN CONCERN FOR THE SHORT TERM WILL BE THE HEAVY RAIN OCCURRING
ALONG AND NORTH OF A FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST
MISSOURI THROUGH SOUTH CENTRAL INDIANA. AT 19Z A BAND OF MODERATE TO
HEAVY RAIN CONTINUED OVER SOUTH CENTRAL INDIANA. FLOODING HAS
ALREADY BE REPORTED OVER PARTS OF THIS AREA. A FLOOD ADVISORY IS
ALREADY IN EFFECT FOR MUCH OF SOUTH CENTRAL INDIANA AND FLOOD
WARNINGS HAVE BEEN ISSUED FOR SOME AREA RIVERS.  WITH MORE HEAVY
RAINFALL YET TO COME TONIGHT...WE EXPECT THIS SITUATION TO WORSEN
OVERNIGHT.

THE PRESSURE GRADIENT AHEAD OF A LOW OVER TEXAS IS STRONG WITH WIND
GUSTS TO 25 TO 30 KTS OVER MUCH OF THE AREA SOUTH OF THE WARM FRONT.
A LOW LEVEL JET OF 60 TO 70 KTS AT 850 MB WILL MOVE INTO CENTRAL
KENTUCKY OVERNIGHT AND CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL
AID KEEP THE HEAVY RAINS AND THUNDERSTORMS GOING THROUGH THE NIGHT
WITH THUNDERSTORMS INCREASING DURING THE OVERNIGHT HOURS AS THE LLJ
MOVES INTO THE AREA..

WITH HEAVY RAINS AND THUNDERSTORMS CHANGE FLOOD WATCH TO A FLASH
FLOOD WATCH. WITH AS MUCH PRECIPITATION THAT HAS FALLEN TODAY...
EXPECT THAT WE WILL BE ISSUING FLASH FLOOD WARNINGS TONIGHT.

THE COLD FRONT WILL MOVE EAST THROUGH THE AREA WEDNESDAY MORNING...
BRINGING AN END TO THE HEAVY RAIN. COOLER AIR WILL BEGIN TO MOVE
INTO THE WESTERN PARTS OF THE AREA DURING THE AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WEATHER PATTERN WILL SETTLE DOWN RELATIVELY (COMPARED TO TONIGHT AND
WED) DURING EXTENDED PERIOD ALTHOUGH A SERIES OF SHORTWAVES WILL
HAVE AT LEAST SOME EFFECT ON WEATHER DURING THIS PERIOD.

RESIDUAL MOISTURE WILL BE PULLING OUT OF AREA WED EVENING WITH SKY
CLEARING OUT BY THU MORNING. NEXT SYSTEM TO AFFECT AREA WILL BE FRI
AS SHORTWAVE APPROACHES FROM THE NW. GFS IS STRONGER WITH SHORTWAVE
THAN NAM12 AT 84 HRS AND NEW ECMWF RUN. GFS MAY BE ONTO SOMETHING
BUT MAYBE NOT QUITE AS STRONG AS CURRENTLY SHOWN. IN ANY EVENT...SFC
LOW WILL PASS TO OUR NORTH ALLOWING SLY SFC FLOW ON FRI TO WARM
TEMPS DURING AFTERNOON WITH SCT SHOWERS ALONG/AHEAD OF TRAILING SFC
FRONT. GFS SHOWS SOME WRAP AROUND MOISTURE FRI NIGHT BUT WILL HOLD
OFF ON ANY PRECIP GIVEN UNCERTAINLY ON SYSTEM STRENGTH.

NEXT IN SERIES OF SHORTWAVES AFFECTS AREA ON SUNDAY. AGAIN MODEL
DIFFERENCES APPEAR BETWEEN GFS ECMWF AND GEM MODELS. SCT LIGHT
PRECIP AGAIN POSSIBLE WITH THIS SYSTEM AS BELOW NORMAL TEMPS (HIGHS
ONLY IN THE 40S) AFFECT AREA. THICKNESS AND H85 TEMPS ON GFS WOULD
SUGGEST POTENTIAL FOR SCT LIGHT FROZEN PRECIP ACROSS THE NORTH
ALTHOUGH BOUNDARY LAYER TEMPS MAY STAY WARM ENOUGH FOR SCT LIQUID.
ECMWF IS STRONGER WITH SYSTEM WHICH COULD PULL WARMER AIR INTO AREA.
WILL KEEP EYE ON THIS SYSTEM.

FINALLY ANOTHER SHORTWAVE WILL BRING A CHC OF RAIN EARLY NEXT WEEK.
WITH ALL THESE SYSTEMS MOVING RAPIDLY ACROSS THE AREA...TIMING AND
STRENGTH OF SYSTEMS WILL VARY FROM RUN TO RUN AND MODEL TO MODEL.

&&

.AVIATION (18Z TAFS)...

MAIN FOCUS FOR THE TAF PERIOD WILL BE THE RAIN AND ACCOMPANYING
LOWER CIGS AND VSBYS. AT 17Z A BAND OF HEAVY RAIN WAS FALLING ALONG
AND NORTH OF THE OHIO RIVER. CIGS WERE MVFR WITH IFR VSBYS IN RAIN
AT SDF WITH BETTER CONDITIONS AT LEX AND BWG. AS LOW PRESSURE OVER
TEXAS MOVES NORTHEAST TONIGHT...HEAVIER RAIN ALONG WITH THE LOWER
CIGS AND VSBYS WILL DROP SOUTHEAST LATE TONIGHT. A COLD FRONT WILL
CROSS THE AREA DURING THE DAY WEDNESDAY...PUSHING THROUGH SDF AND
BWG BEFORE THE END OF OF THE TAF PERIOD. LOWER CIGS AND VSBYS IN THE
IFR RANGE ALONG AND BEHIND THE FRONT. CIGS AND VSBYS WILL COULD BOTH
LOWER INTO THE IFR CATEGORY IN AREAS OF HEAVY RAIN. WINDS WILL BE
STRONG AND GUSTY FROM THE SOUTH ACROSS MUCH OF CENTRAL KENTUCKY THIS
AFTERNOON INTO TONIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ023>026-
     030>035.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR INZ076>079-083-
     084-089>092.

&&

SHORT TERM...SCHOLZ
LONG TERM....TWF
AVIATION.....SCHOLZ
Hazardous weather outlook, Mar 18, 3:00 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT TUE MAR 18 2008

INZ076>079-083-084-089>092-KYZ023>026-030>035-191545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTH
CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY.

WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO OCCUR
OVER SOUTH CENTRAL INDIANA TONIGHT WITH HEAVY RAIN AT TIMES. RAIN IS
ALSO LIKELY OVER NORTH CENTRAL KENTUCKY. ADDITIONAL RAINFALL AMOUNTS
OF 3 TO 5 INCHES ARE EXPECTED OVER PARTS OF SOUTH CENTRAL INDIANA
TONIGHT AND WEDNESDAY MORNING...FOR A STORM TOTAL OF 4 TO 8 INCHES
OF RAIN. FOR COUNTIES NEAR THE OHIO RIVER IN NORTH CENTRAL KENTUCKY
STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH
LOCAL AMOUNTS UP TO 5 INCHES POSSIBLE ALONG THE RIVER AND NORTHEAST
OF LOUISVILLE.

THIS RAIN MAY RESULT IN POTENTIALLY SERIOUS FLOODING AND FLASH
FLOODING OF SMALL STREAMS CREEKS ROADS AND LOW LYING AREAS...
ESPECIALLY OVER PARTS OF SOUTH CENTRAL INDIANA LATE TONIGHT AND
WEDNESDAY MORNING.

SINCE FLASH FLOODING COULD OCCUR OVERNIGHT...WE HIGHLY ENCOURAGE YOU
TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE
AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP.
MANY FLASH FLOOD FATALITIES OCCUR LATE AT NIGHT.

REMEMBER...TURN AROUND DONT DROWN

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

FLOODING ON SMALLER RIVERS AND STREAMS WILL PEAK LATE WEDNESDAY...
WITH LARGER RIVERS INCLUDING THE OHIO RIVER PEAKING LATE THIS WEEK
INTO THE WEEKEND. KEEP ABREAST OF THE LATEST RIVER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN HEAVY RAINFALL AMOUNTS AND
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

KYZ027>029-036>043-045>049-053>057-061>067-070>078-081-082-191545-
GRAYSON KY-HARDIN KY-BULLITT KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
400 PM EDT TUE MAR 18 2008 /300 PM CDT TUE MAR 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THE RAIN COULD BE BRIEFLY HEAVY...ESPECIALLY TOWARD DAYBREAK
WEDNESDAY. IN ADDITION...WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED AT
TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL OCCUR ON WEDNESDAY ESPECIALLY DURING
THE MORNING INTO EARLY AFTERNOON. HEAVY RAIN WILL OCCUR WITH SOME OF
THE STORMS ALONG WITH CLOUD TO GROUND LIGHTNING AT TIMES. TOTAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL TOTALS TO THE
NATIONAL WEATHER SERVICE.

TWF/SCHOLZ

In the hours before

Special weather statement, Mar 18, 9:41 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 AM EDT TUE MAR 18 2008

INZ076>079-083-084-089>092-KYZ023>026-030>033-181645-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE
1041 AM EDT TUE MAR 18 2008 /941 AM CDT TUE MAR 18 2008/

HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHERN INDIANA AND PORTIONS
OF NORTHERN KENTUCKY. THE HEAVIEST RAIN WAS OVER CORYDON INDIANA
TO CHARLESTOWN AND EAST TO BEDFORD KENTUCKY. RAINFALL RATES FROM ONE
THIRD TO HALF AN INCH PER HOUR. HEAVY RAIN AND EMBEDED THUNDERSTORMS
WILL CONTINUE THROUGH NOON. DRIVERS SHOULD EXERCISE CAUTION NOT
DRIVE THROUGH FLOODED ROADWAYS.

NF

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 7 flood. Local standard time, as filed.

Flood, Jefferson

When
March 18, 3:40 PM EST to March 20, 10:40 AM EST
Where
Jefferson County, Deputy to 1.27 mi WSW of Deputy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy crested at 30.5 feet around 830 AM EST on March 19. Flood stage at Deputy is 20 feet. At this level, water is over the county bridge were the gage is located.

Flash Flood, Dubois

When
March 18, 5:45 PM EST to 11:45 PM EST
Where
Dubois County, 1.45 mi S of Millersport to 2.44 mi E of Holland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.309, -87.022

Several roads were closed in the Huntingburg area. Meridian Road was closed. County Road 230S was closed near St. Anthony. First Street in Huntingburg was closed. Highway 200W was closed south of Huntingburg. Highway 400W was closed north of Brescher Drive.

Flash Flood, Scott

When
March 18, 6:00 PM EST to 11:59 PM EST
Where
Scott County, 3.76 mi SW of Austin to 0.09 mi ESE of New Frankfort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.716, -85.855

High water closed numerous roads across the county, including State Highway 56.

Flash Flood, Crawford

When
March 18, 7:41 PM EST to March 19, 1:41 AM EST
Where
Crawford County, 0.95 mi NE of Marengo to 1.32 mi W of Hogtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.381, -86.340

A few roads in the county were closed due to high water. Otter Creek Road was closed south of English. Valeene Road north of Marengo was closed. Lower Bacon Ridge Road was closed west of Marengo, and Pleasant Avenue in Marengo was closed.

Flash Flood, Floyd

When
March 18, 7:50 PM EST to March 19, 1:50 AM EST
Where
Floyd County, 2.19 mi E of Edwardsville to 0.66 mi WNW of Floyds Knobs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.286, -85.860

High water from heavy rains closed numerous road in New Albany and Floyds Knobs.

Flash Flood, Clark

When
March 18, 8:47 PM EST to 11:47 PM EST
Where
Clark County, 1.72 mi SSE of Bennettsville to 1.38 mi WNW of Hamburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.406, -85.793

Several roads around Charlestown and Sellersburg were closed due to high water.

Flash Flood, Jefferson

When
March 18, 8:50 PM EST to March 19, 2:50 AM EST
Where
Jefferson County, 0.63 mi SSW of Deputy to 2.76 mi W of Lancaster
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.791, -85.653

Sections of State Road 250 and Deputy Pike were closed due to high water. Three vehicles were submerged in high waters. The occupants were rescued.

Flash Flood, Orange

When
March 18, 8:50 PM EST to March 19, 2:50 AM EST
Where
Orange County, 1.64 mi NW of Frentresstown to 1.58 mi NW of Orangeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.544, -86.655

Numerous state and county roads were closed due to high water. Some homes in Paoli were evacuated.

Flash Flood, Washington

When
March 18, 9:36 PM EST to March 19, 3:36 AM EST
Where
Washington County, Salem to 2.04 mi SSE of Freddricksburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.600, -86.100

Occupants of a vehicle stalled in high water on Cox's Ferry Road were rescued. U.S. Highway 150 was closed near Fredericksburg. Several other roads around the county were closed.

Flood, Washington

When
March 18, 10:50 PM EST to March 20, 11:40 AM EST
Where
Washington County, Freddricksburg to 1.45 mi N of Freddricksburg
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Mesonet
Coordinates
38.430, -86.180

The Blue River at Fredericksburg crested at 27.3 feet around 330 PM EST on March 19. Flood stage at Fredericksburg is 20 feet. This is the major flooding level for this location. Water enters businesses in the town and some evacuations are required. U.S. Highway 150 is closed.

Flash Flood, Dubois

When
March 19, 2:30 AM EST to 8:30 AM EST
Where
Dubois County, 3.08 mi ENE of Ferdinand to 0.83 mi NE of Kellerville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.240, -86.820

Numerous road in the county were closed due to high water. Old Huntinburg Road was closed in Bainbridge. Ferdinand Road was closed east of County Road 200W. Old Petersburg Road was closed north of State Road 56. Kellersville Road was closed.

Flash Flood, Clark

When
March 19, 2:31 AM EST to 5:31 AM EST
Where
Clark County, 2.34 mi SSW of Underwood to 0.66 mi NW of Otisco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.571, -85.802

High water resulting from heavy rain closed sections of the Utica-Sellersburg Road, and the Memphis-Charlestown Road. Portions of U.S. Highway 31 were flooded and closed.

Flash Flood, Crawford

When
March 19, 2:32 AM EST to 8:32 AM EST
Where
Crawford County, 0.97 mi WNW of Mifflin to 0.77 mi N of English
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.305, -86.546

High water closed a few roads in central Crawford County, including Otter Creek Road and Milltown Road. Four to five feet of water covered East 5th Street in English.

Flash Flood, Harrison

When
March 19, 2:34 AM EST to 8:34 AM EST
Where
Harrison County, 0.83 mi SW of Laconia to 1.27 mi ESE of Moberly
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
38.022, -86.092

Numerous roads in the county were flooded, including portions of Indiana Highway 11. Big Indian Creek near Corydon was flooding, with trailers and vehicles under water. Flood waters from Big Indian Creek were close to Indiana Highway 335.

Flash Flood, Perry

When
March 19, 2:36 AM EST to 6:36 AM EST
Where
Perry County, 0.54 mi E of Tell City to 2.14 mi SE of Perry Co Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.950, -86.760

Numerous roads were flooded and closed due to heavy rains.

Flash Flood, Crawford

When
March 19, 4:11 AM EST to 10:11 AM EST
Where
Crawford County, 0.69 mi S of Milltown to 0.26 mi SSW of Milltown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.340, -86.270

The Blue River was out its banks around Milltown. Several roads were under water.

Flood, Dubois

When
March 19, 8:30 AM EST to 8:30 PM EST
Where
Dubois County, 2.87 mi WNW of Ireland to 1.06 mi W of Holland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.441, -87.046

Numerous roads across the county remained closed due to high water.

Flood, Harrison

When
March 19, 8:35 AM EST to 3:00 PM EST
Where
Harrison County, 1.37 mi NW of Corydon to 2.25 mi SW of Palmyra
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.233, -86.139

The Big Indian Creek near Corydon flooded a campground. Trailers and vehicles were submerged in high water. Several creeks and streams were out of their banks near Palmyra.

Flood, Crawford

When
March 19, 12:44 PM EST to 10:45 PM EST
Where
Crawford County, 0.69 mi S of Milltown to 0.86 mi SSW of Milltown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.340, -86.270

Flooding on the Blue River in Milltown closed some streets. Water was surrounding some homes.

Flood, Perry

When
March 19, 5:00 PM EST to March 27, 7:15 AM EST
Where
Perry County, 1.09 mi SSE of Troy to 0.7 mi ESE of Troy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.985, -86.795

The Ohio River at Tell City crested at 44.5 feet around 600 AM EST on March 22. Flood stage at Tell City is 38 feet. The city flood wall is closed at 40 feet, and water reaches the base of the flood wall. Bottom land on both sides of the river floods.

Flood, Perry

When
March 20, 3:50 AM EST to March 26, 12:30 AM EST
Where
Perry County, Tell City to 1.82 mi NE of Dodd
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
37.950, -86.770

The Ohio River at Cannelton crested at 45.4 feet around 230 AM EST on March 22. Flood stage at Cannelton is 42 feet. Minor flooding occurs at this level, with agricultural land flooded between Cloverport, KY and Tell City, IN.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89817, 89792, 89795, 89796, 89801, 89802, 89804, 89805, 89806, 89816, 89794, 89803, 89797, 89808, 89807, 89798, 89815, 89813, 89800, 89824, 89823.